Montana, 2006

Drought in Montana, August 6 to 31, 2006

August 6 to 31, 2006 · NWS GGW · 16 events in 16 counties and zones

16 drought, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 5, 7:35 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 5, 7:35 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
835 PM MDT SAT AUG 5 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
UPDATES TO TRIM WIND SPEEDS TONIGHT AND GO WITH CLEAR SKY. STRONG
WIND FROM DAY HAS RAPIDLY DIMINISHED AS BOUNDARY LAYER DECOUPLED
FROM FREE ATMOSPHERE. TEMPERATURE FORECAST APPEARS TO BE ON TRACK.

PREVIOUS SHORT TERM...
POTENT UPPER TROUGH IN SOUTH-CENTRAL CANADA WILL MOVE NEAR THE
GREAT LAKES AREA BY SUNDAY MORNING. THIS WILL ALLOW THE UPPER
RIDGE TO ONCE AGAIN STRENGTHEN OVER THE LOCAL FORECAST AREA
THROUGH MONDAY. SHORT RANGE MODELS IN PRETTY GOOD AGREEMENT WITH
HANDLING WEATHER PATTERN THROUGH PERIOD. NO SIGNIFICANT
DIFFERENCES BETWEEN ADJMET AND ADJMAV...BUT HAVE GONE WITH ADJMET WIND
GUIDANCE THROUGH MOST OF THE PERIOD FOR BETTER SPATIAL/TEMPORAL
RESOLUTION. WENT WITH THE MOS TREND OF INCREASING TEMPERATURES
BUT NOT BY MUCH.

TONIGHT...KEPT WINDS STRONG DURING EARLY EVENING...THEN HAVE MOST
WINDS DROPPING OFF TOWARD SUNSET AS THE UPPER WINDS DECOUPLE FROM
THE SURFACE. THE NORTHEAST CORNER WILL BE THE LAST AREA TO TAPER
OFF. OVERNIGHT SKIES TO BECOME MOSTLY CLEAR.

SUNDAY AND SUNDAY NIGHT...SURFACE HIGH PRESSURE SHIFTS NORTHEAST
AWAY FROM THE FORECAST AREA SUNDAY MORNING. THE RESULT WILL BE
WIND VEERING TO EAST TO SOUTHEAST. AS PRESSURE GRADIENT
STRENGTHENS...WIND SPEED WILL INCREASE TO 10 TO 15 MPH THEN DROP OFF
SLIGHTLY OVERNIGHT. HOWEVER KEPT WIND FROM DIMINISHING MUCH IN FAVORED
AREAS...SUCH AS GLASGOW WITH VALLEY CHANNELING. THICKNESS VALUES
BEGIN TO RECOVER WAS WARMER AIR STARTS TO MOVE INTO THE AREA
AGAIN. SURFACE HIGHS SHOULD INCREASE OVER SATURDAY TO AROUND
NORMAL LEVELS. MINIMUM RELATIVE HUMIDITIES WILL REACH LOW LEVELS
AGAIN. BUT...WITH WIND STRENGTH ONLY REACHING MODERATE
STRENGTH...WILL HAVE NO NEED FOR A LAKE WIND ADVISORY NOR A RED
FLAG WARNING.

MONDAY...MINOR DIFFERENCES IN UPPER FLOW BETWEEN WRF AND GFS WITH UPPER
FLOW THAT BACKS SLIGHTLY FROM WEST TO A BIT SOUTH. BUT BOTH MODELS
HAVE THICKNESS VALUES THAT RISE A BIT MORE...AS THE RIDGE AXIS
POSITIONS ITSELF OVER THE EASTERN EDGE OF THE FORECAST AREA. WITH THERMAL
RIDGE PEAKING OVER THE AREA...WILL ONCE AGAIN SEE MAXIMUM
TEMPERATURES PUSH INTO THE 90S. SURFACE HIGH PRESSURE IN EAST AND
TROUGH IN LEE OF ROCKIES WILL KEEP SOUTHEASTERLY FLOW ACROSS
REGION. SCT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
UPDATE...WITH STRONG THERMAL RIDGE OVER EASTERN MONTANA ON
TUESDAY...RAISED TEMPERATURES MONDAY NIGHT...TUESDAY AND TUESDAY
NIGHT. REST OF FORECAST IS ON TRACK WITH NO UPDATES NEEDED.

PREVIOUS LONG TERM... MODELS IN FAIRLY GOOD AGREEMENT WITH
PATTERN IN THE FIRST PART OF THE FORECAST PERIOD. GENERAL PATTERN
CONSISTS OF UPPER RIDGE OVER THE PLAINS WITH TROFING OFF THE WEST
COAST. SHORTWAVE LIFTS THROUGH THE PACIFIC NORTHWEST AROUND
TUESDAY AND PUSHES FRONTAL SYSTEM THROUGH THE REGION. WARMEST DAY
OF THE PERIOD EXPECTED ON TUESDAY WITH THERMAL RIDGE AT ITS
APOGEE. SOUTHEAST WINDS AHEAD OF THE FRONT WILL PUSH SLIGHTLY
MOISTER AIR INTO THE EASTERN ZONE AND THIS COULD HELP TRIGGER
THUNDERSTORMS AS THE FRONT MOVES THROUGH THE REGION. WILL HOLD OFF
ON ADDING POPS TO THE FORECAST AS MODELS HAVE SLIGHTLY DIFFERING
TIMING ON THE SHORTWAVE/FRONTAL PASSAGE WHICH COULD AFFECT WHETHER
THUNDERSTORMS FORM IN NORTH DAKOTA OR FURTHER WEST.

MODEL DIFFERENCES BEGIN TO DEVELOP FOLLOWING THE SHORTWAVE PASSAGE
WITH SOME SUGGESTION OF FLATTENING OR RETROGRADING OF THE RIDGE.
GENERAL CONSENSUS FOR SENSIBLE WEATHER SEEMS TO BE DRY WITH
TEMPERATURES A FEW DEGREES COOLER FROM TUESDAY. ANOTHER SHORTWAVE
SLIDING ALONG THE CANADIAN BORDER ON THURSDAY NIGHT OR FRIDAY WILL
PUSH ANOTHER FRONT ACROSS THE REGION AND AGAIN RESULT IN COOLER
TEMPERATURES. EBERT

&&

.AVIATION...
LOOK FOR VFR CONDITIONS. NORTHWEST WINDS 20 TO 30 KNOTS WILL
PREVAIL UNTIL SUNSET OVER THE REGION. WIND WILL DIMINISH THIS
EVENING AS HIGH PRESSURE MOVES INTO NE MONTANA. GFF

&&

.FIRE WEATHER...
THE STRONG NORTHWEST WIND FROM DAYLIGHT HOURS HAS DIMINISHED...AND
ALLOWED THE RED FLAG WARNING FOR ZONES 120 AND 122 TO EXPIRE. THE
HIGH PRESSURE RIDGE WILL AGAIN RETURN TO THE AREA SUNDAY. MAXIMUM
TEMPERATURES WILL BE NORMAL WHILE MINIMUM RELATIVE HUMIDITIES WILL
FALL INTO THE UPPER TEENS TO LOWER 20 PERCENT RANGE. EAST WIND
SUNDAY WILL REMAIN MODERATE TO LIGHT...NOT REACH CRITICAL STRENGTH.
THE HIGH PRESSURE RIDGE WILL STRENGTHEN MONDAY AND MAXIMA WILL
REACH INTO THE 90S...AND MINIMUM RH VALUES WILL ONCE AGAIN FALL
INTO THE UPPER TEENS TO LOWER 20 PERCENT RANGE. WIND WILL SHIFT TO
THE SOUTHEAST AND WILL REMAIN LIGHT TO MODERATE TO REMAIN BELOW
CRITICAL STRENGTH.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 5, 9:19 PM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1019 PM MDT SAT AUG 5 2006

MTZ016>027-059>062-070430-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
1019 PM MDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Northern Phillips

When
August 6, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northern Phillips forecast zone
Reported by
COOP STATION
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Drought, Northern Valley

When
August 6, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northern Valley forecast zone
Reported by
COOP STATION
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Drought, Central and Se Phillips

When
August 6, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central and Se Phillips forecast zone
Reported by
COOP STATION
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Severe drought conditions developed (D2 classification on the National Drought Monitor) across all of northeast Montana in early August. The period from June through August was the 10th driest on record across Montana, and many areas in northeast Montana received less than 50 percent of normal rainfall. Glasgow had the driest summer on record with only 1.73 inches of rainfall, which broke the previous record of 1.93 inches set during the summer of 1930. June was generally warmer and drier than normal, although there were a few spots that had above normal precipitation. July was much hotter and drier than normal, which quickly brought drought conditions by early August. Most locations received less than an inch of rainfall in July, and a few spots only observed a trace to a tenth of an inch of rain all month. August was also hotter and drier than normal. Rainfall was quite spotty during the month, with some spots receiving less than two tenths of an inch of rainfall all month. Due to the drought conditions, natural disaster declarations were issued by Garfield, Sheridan, Daniels, Dawson, Valley, Richland, Prairie, Roosevelt, Phillips, and McCone Counties.

Drought, Central and Southern Valley

When
August 6, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central and Southern Valley forecast zone
Reported by
COOP STATION
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Drought, Daniels

When
August 6, 12:00 AM MST to August 31, 11:59 PM MST
Where
Daniels forecast zone
Reported by
COOP STATION
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Drought, Dawson

When
August 6, 12:00 AM MST to August 31, 11:59 PM MST
Where
Dawson forecast zone
Reported by
COOP STATION
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Drought, Eastern Roosevelt

When
August 6, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
COOP STATION
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Drought, Garfield

When
August 6, 12:00 AM MST to August 31, 11:59 PM MST
Where
Garfield forecast zone
Reported by
COOP STATION
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Drought, Little Rocky Mountains

When
August 6, 12:00 AM MST to August 31, 11:59 PM MST
Where
Little Rocky Mountains forecast zone
Reported by
COOP STATION
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Drought, McCone

When
August 6, 12:00 AM MST to August 31, 11:59 PM MST
Where
McCone forecast zone
Reported by
COOP STATION
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Drought, Petroleum

When
August 8, 12:00 AM MST to August 31, 11:59 PM MST
Where
Petroleum forecast zone
Reported by
COOP STATION
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Drought, Prairie

When
August 8, 12:00 AM MST to August 31, 11:59 PM MST
Where
Prairie forecast zone
Reported by
COOP STATION
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Drought, Richland

When
August 8, 12:00 AM MST to August 31, 11:59 PM MST
Where
Richland forecast zone
Reported by
COOP STATION
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Drought, Sheridan

When
August 8, 12:00 AM MST to August 31, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
COOP STATION
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Drought, Western Roosevelt

When
August 8, 12:00 AM MST to August 31, 11:59 PM MST
Where
Western Roosevelt forecast zone
Reported by
COOP STATION
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Drought, Wibaux

When
August 8, 12:00 AM MST to August 31, 11:59 PM MST
Where
Wibaux forecast zone
Reported by
COOP STATION
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528167, 5528168, 5528901, 5528902, 5528903, 5528904, 5528905, 5528906, 5528907, 5528908, 5528169, 5528170, 5528171, 5528172, 5528173, 5528174.